Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2020, 4:36 PM EDT for 7 counties in South Carolina. It was in force for 54 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 4:36 PM EDT (20:36 UTC)
- Expired
- May 22, 2020, 5:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edgefield County, SC, Fairfield County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:05 PM EDT | TSTM WND DMG | 5 Ssw Prosperity, SC | TREES DOWN AT BIG CREEK RD AND MORRIS RD. TIME ESTIMATED. |
| May 22, 5:05 PM EDT | NON-TSTM WND DMG | 5 Ssw Prosperity, SC | HIGHWAY PATROL REPORTED TREE IN ROADWAY AT BIG CREEK RD AND MORRIS RD. TIME ESTIMATED FROM RADAR. |
| May 22, 5:18 PM EDT | TSTM WND DMG | 5 Ssw Chapin, SC | TREES AND POWER LINES DOWN NEAR THE INTERSECTION OF WOODLAKE CIR AND LAKEMONT DR. |
| May 22, 5:19 PM EDT | TSTM WND DMG | 5 Ssw Chapin, SC | TREES AND POWER LINES DOWN ON MELLOW WOODS LN NEAR PINE MEADOW DR. |
| May 22, 5:26 PM EDT | TSTM WND DMG | 3 Sw Lake Murray Of Ric, SC | TREE DOWN ON POWER LINE ON HEIMATSWEG ROAD AT OLD LEXINGTON ROAD. |
| May 22, 5:28 PM EDT | TSTM WND DMG | 2 Sw Lake Murray Of Ric, SC | TREE DOWN ON POWER LINE AND ACROSS ROADWAY ON OLD FORGE ROAD NEAR WILLOW COVE ROAD. |
| May 22, 5:29 PM EDT | TSTM WND DMG | 5 Ssw Chapin, SC | HIGHWAY PATROL REPORTED TREE IN ROADWAY AT GREEN MEADOW DR AND AMICKS FERRY RD. |
| May 22, 5:35 PM EDT | TSTM WND DMG | 5 Ssw Chapin, SC | SCHP REPORTED TREES DOWN ON GREEN MEADOW DR. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:18 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
232
WUUS52 KCAE 222036
SVRCAE
SCC037-039-063-065-071-079-081-222130-
/O.NEW.KCAE.SV.W.0085.200522T2036Z-200522T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
436 PM EDT Fri May 22 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southern Fairfield County in central South Carolina...
Southern Newberry County in central South Carolina...
Northwestern Edgefield County in central South Carolina...
Northwestern Lexington County in central South Carolina...
Saluda County in central South Carolina...
Northeastern McCormick County in central South Carolina...
Northwestern Richland County in central South Carolina...
* Until 530 PM EDT.
* At 435 PM EDT, severe thunderstorms were located along a line
extending from Newberry County Airport to near Mccormick County
Airport, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Columbia, Lexington, Irmo, Newberry, Batesburg-Leesville,
Winnsboro, VC Summer Nuclear Station, Highway 6 at Lake Murray Dam,
St. Andrews, Saluda, McCormick, Prosperity, Jenkinsville, Harbison
State Forest, Dreher Island State Park, Fairfield County Airport,
Saluda County Airport, Newberry College, Newberry County Airport
and Longtown.
This includes the following highways...
Interstate 26 between mile markers 72 and 104.
Interstate 77 between mile markers 25 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 3398 8219 3396 8201 3413 8187 3418 8191
3433 8169 3438 8077 3429 8081 3386 8143
3392 8228
TIME...MOT...LOC 2035Z 271DEG 35KT 3429 8166 3393 8218
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JAQ3 follow-up statements
915
WWUS52 KCAE 222057
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
457 PM EDT Fri May 22 2020
SCC037-039-063-065-071-079-081-222130-
/O.CON.KCAE.SV.W.0085.000000T0000Z-200522T2130Z/
Fairfield SC-Newberry SC-Edgefield SC-Lexington SC-Saluda SC-
McCormick SC-Richland SC-
457 PM EDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN FAIRFIELD...SOUTHEASTERN NEWBERRY...NORTHWESTERN
EDGEFIELD...NORTHWESTERN LEXINGTON...SALUDA...NORTHEASTERN MCCORMICK
AND NORTHWESTERN RICHLAND COUNTIES...
At 457 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of VC Summer Nuclear Station to 8 miles
west of Saluda County Airport, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbia, Lexington, Irmo, Newberry, Winnsboro, VC Summer Nuclear
Station, Highway 6 at Lake Murray Dam, St. Andrews, Saluda,
McCormick, Prosperity, Jenkinsville, Harbison State Forest, Dreher
Island State Park, Fairfield County Airport, Longtown, Ballentine,
Blythewood, Chapin and Ridgeway.
This includes the following highways...
Interstate 26 between mile markers 76 and 104.
Interstate 77 between mile markers 25 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or
near Lake Murray move into dock and take shelter!
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3398 8219 3396 8201 3413 8187 3434 8146
3438 8077 3429 8081 3394 8132 3392 8228
TIME...MOT...LOC 2057Z 271DEG 35KT 3429 8143 3393 8195
HAIL...1.00IN
WIND...60MPH
$$
JAQ394
WWUS52 KCAE 222100
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
500 PM EDT Fri May 22 2020
SCC037-065-222109-
/O.CAN.KCAE.SV.W.0085.000000T0000Z-200522T2130Z/
Edgefield SC-McCormick SC-
500 PM EDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDGEFIELD AND
NORTHEASTERN MCCORMICK COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3413 8187 3434 8146 3438 8077 3429 8081
3394 8132 3393 8188 3398 8190 3397 8197
TIME...MOT...LOC 2059Z 271DEG 35KT 3429 8143 3393 8195
$$
SCC039-063-071-079-081-222130-
/O.CON.KCAE.SV.W.0085.000000T0000Z-200522T2130Z/
Fairfield SC-Newberry SC-Lexington SC-Saluda SC-Richland SC-
500 PM EDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN FAIRFIELD...SOUTHEASTERN NEWBERRY...NORTHWESTERN
LEXINGTON...SALUDA AND NORTHWESTERN RICHLAND COUNTIES...
At 459 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of VC Summer Nuclear Station to 8 miles
west of Saluda County Airport, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbia, Lexington, Irmo, Newberry, Winnsboro, VC Summer Nuclear
Station, Highway 6 at Lake Murray Dam, St. Andrews, Saluda,
Prosperity, Jenkinsville, Harbison State Forest, Dreher Island State
Park, Fairfield County Airport, Longtown, Ballentine, Blythewood,
Chapin, Ridgeway and Little Mountain.
This includes the following highways...
Interstate 26 between mile markers 76 and 104.
Interstate 77 between mile markers 25 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or
near Lake Murray move into dock and take shelter!
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or
by e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3413 8187 3434 8146 3438 8077 3429 8081
3394 8132 3393 8188 3398 8190 3397 8197
TIME...MOT...LOC 2059Z 271DEG 35KT 3429 8143 3393 8195
HAIL...1.00IN
WIND...60MPH
$$
JAQ249
WWUS52 KCAE 222111
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
511 PM EDT Fri May 22 2020
SCC039-063-071-079-081-222130-
/O.CON.KCAE.SV.W.0085.000000T0000Z-200522T2130Z/
Fairfield SC-Newberry SC-Lexington SC-Saluda SC-Richland SC-
511 PM EDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN FAIRFIELD...SOUTHEASTERN NEWBERRY...NORTHWESTERN
LEXINGTON...SALUDA AND NORTHWESTERN RICHLAND COUNTIES...
At 511 PM EDT, severe thunderstorms were located along a line
extending from near Monticello to near Dreher Island State Park to
Saluda County Airport, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbia, Lexington, Irmo, Winnsboro, VC Summer Nuclear Station,
Highway 6 at Lake Murray Dam, St. Andrews, Saluda, Prosperity,
Jenkinsville, Harbison State Forest, Dreher Island State Park,
Fairfield County Airport, Longtown, Ballentine, Blythewood, Chapin,
Ridgeway, Little Mountain and Pomaria.
This includes the following highways...
Interstate 26 between mile markers 81 and 104.
Interstate 77 between mile markers 25 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Murray move into dock and take shelter!
&&
LAT...LON 3434 8131 3438 8077 3429 8081 3394 8132
3393 8188 3398 8190 3398 8191 3403 8193
3404 8192
TIME...MOT...LOC 2111Z 283DEG 32KT 3433 8127 3412 8148 3393 8182
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 22, 2:46 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Columbia SC 246 PM EDT Fri May 22 2020 .SYNOPSIS... A nearly stationary front and an upper level disturbance will result in scattered to numerous showers and thunderstorms through much of the evening. The air mass will remain moist and unstable through the weekend and scattered afternoon and evening showers and thunderstorms are expected. Temperatures will be above normal. Temperatures will be more seasonable early next week. && .NEAR TERM /THROUGH TONIGHT/... Water vapor imagery this afternoon depicts a closed upper level low over the Ohio Valley, with a west-southwest flow in place aloft over the region. Meanwhile, a surface analysis shows that a front has lifted north into the area, but has become nearly stationary and is rather diffuse. The atmosphere continues to destabilize this afternoon as temperatures warm into the 80s in many areas. These warm temperatures along with dew point values in the upper 60s to around 70 will result in strong surface-based instability, with CAPE values rising above 2000 J/kg in many places by late this afternoon. Moisture is also plentiful, with the high dew points and PWAT values of 1.50-1.75". The instability, moisture, and forcing provided by a potent short wave moving across eastern TN and northern GA will result in the development of scattered to numerous showers and thunderstorms late this afternoon and evening. There is increasing concern for severe thunderstorms, mainly late this afternoon and early this evening, as a strengthening upstream MCV moves across the northern and central Midlands where conditions continue to destabilize. Additional more discrete storms are possible ahead of the line. As a result, a Severe Thunderstorm Watch has been issued for the northern and portions of the central Midlands through 8 pm this evening. The primary threat is damaging winds, especially with any bowing segments that develop. However, some large hail and even a tornado could occur. While locally heavy rainfall will occur, the storms should be rather progressive so the overall flash flood threat will be minimal. The strongest storms should move east of the area by late evening, but models suggest the potential for some lingering convection into the early overnight hours, especially across northern areas. There could be some breaks in the clouds overnight, but guidance is suggesting that patchy fog could form in many areas toward daybreak Saturday and have added mention to the forecast. Temperatures will be mild, with lows in the mid and upper 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday and Saturday night...Upper level ridge will build across the southeastern states over the weekend. The airmass will remain moist and moderately to strongly unstable with steep low to mid level lapse rates. With 850mb west flow/warm advection expect temps around 90 degrees in the afternoon. Weak surface trough across area. There may be a weak short wave trough trigger moving to the southeast in northwest flow aloft. CAM models support scattered convection/pulse severe mainly across the north Midlands and Pee Dee in the afternoon and evening. Min temps above normal near 70. Sunday and Sunday night...Surface ridge over the Northeastern States builds down the eastern seaboard and appears a back door front will be approaching from eastern North Carolina late in the day or in the evening. A sea breeze front is also possible as low level flow becomes east. The air mass remains at least moderately unstable with steep low to mid level lapse rates. Scattered convection...isolated pulse severe...mainly in the late afternoon and evening. The convection may continue overnight but diminish as more stable air/front moves into the area. Blended temperature guidance supports max temps near 90 again with min temps above normal. && .LONG TERM /MONDAY THROUGH THURSDAY/... Front moving southwest through the area early monday and weak shallow isentropic lift may result in considerable clouds and showers mainly across the CSRA and south Midlands. The ridge will build in from the northeast with drier air for Monday night and Tuesday. Temperatures a little cooler/seasonable especially Monday. Surface ridge extending from offshore Mid Atlantic states through late week with building ridge aloft over the eastern CONUS as deep low moves into the southern Plains. Persistent east to southeast deep-layer flow for most of next week. Low chance convection through the period. Temperatures warm under ridge but with east flow should result in near normal values in the mid to upper 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A line of strong to severe thunderstorms should move across much of central SC late this afternoon into early this evening and impact CAE/CUB/OGB. However, additional scattered thunderstorms could also develop and impact AGS/DNL. As a result, have included vicinity thunderstorms at all terminals during this time period, and a tempo group lasting for a couple of hours mainly from 21-00Z. Gusty/erratic winds are likely, along with brief restrictions, with any thunderstorms. Conditions should improve late this evening and overnight, with VFR conditions at all terminals. There is the potential for some low stratus and/or fog to develop toward daybreak Saturday, but confidence is not great enough to indicate anything lower than MVFR conditions at this time. EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly diurnal showers and thunderstorms are possible through the weekend with improvement early next week. && .HYDROLOGY... Rainfall amounts over the past 48 hours have ranged from 3 to 8 inches across much of the upper and central portions of the river basins. This will lead to considerable river flooding on many of the area rivers through the holiday weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 22, 9:00 AM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 900 AM EDT Fri May 22 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 231300- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 900 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:32 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Lexington and 4 more | 3 hr |
| May 22, 3:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
| May 22, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 55 min |
| May 22, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 56 min |
| May 22, 3:53 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 21 min |
| May 22, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| May 22, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 34 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 32 min |
| May 22, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 59 min |
| May 22, 4:55 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 50 min |
| May 22, 5:09 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 37 min |
| May 22, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 50 min |
| May 22, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Richland, Saluda | 31 min |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| May 22, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 38 min |
| May 22, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland, Sumter | 46 min |
| May 22, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 51 min |
| May 22, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 58 min |
| May 22, 6:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 52 min |
| May 22, 7:10 PM EDT | Tornado Warning | CAE | Orangeburg | 24 min |
| May 22, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 60 min |
| May 22, 7:57 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.